Indiana, 2003

Winter Storm in Indiana, February 23 to 24, 2003

February 23 to 24, 2003 · NWS IND · 9 events in 9 counties and zones

An area of low pressure brought heavy snow to southern sections of central Indiana. Around 6 inches of snow fell.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure brought heavy snow to southern sections of central Indiana. Around 6 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 23, 12:50 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 23, 12:50 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST SUN FEB 23 2003

CORRECTED WARNING SUMMARY SECTION TO JUST ...TONIGHT...

PROBLEM IS SMALL BUT WELL DEFINED SYSTEM THAT WILL BE CROSSING AREA
TONIGHT.

MODELS IN AGREEMENT WITH BASICS OF THIS. AS CONFERENCE CALL WITH
NCEP POINTED OUT...THESE THINGS OFTEN PRODUCE NARROW BANDS OF
MODERATE TO HEAVY SNOW...WHICH IS NOW HAPPENING TO OUR SW.

I LIKE NCEP SHORT RANGE ENSEMBLE SOLUTION...WHICH IS SIMILAR TO ETA.
THIS BASICALLY IS A CONSENSUS FCST. WOULD LEAN TOWARD ETA ANYHOW.
ITS SUPERIOR LOW LEVEL RESOLUTION SHOULD HELP PIN DOWN WHERE SFC
SYSTEM GOES.

UNDER THIS SCENARIO SIGNIFICANT SNOW DEVELOPING RAPIDLY AFT 00Z.
PROBABLY ENDING AROUND 12Z BUT WILL LAST SO CLOSE TO RUSH HOUR WILL
CONTINUE WARNING INTO MORNING TO EHANCE AWARENESS. CLOUDY SKIES
TOMORROW AFT SNOW ENDS UNTIL HIGH GETS CLOSER.

SNOW AMOUNTS DERIVED FROM NCEP FORECAST AS DESCRIBED ABOVE. SNOWFALL
GRADIENTS OFTEN EXTREMELY SHARP IN THESE SYSTEMS. EVERYONE WILL
EITHER GO IN THE WARNING AREA OR NOT GET A HEADLINE...NO ADVISORIES.

FOR TEMPS...COOLER MAV LOOKS REASONABLE BASED ON EXTRAPOLATION.

.IND...HEAVY SNOW WARNING TNGT AND MON MRNG SRN TWO THIRDS

KWIATKOWSKI
Hazardous weather outlook, Feb 23, 5:51 AM EST, 12 hours 9 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY

THERE WILL STILL BE SOME DRIFTING SNOW EARLY THIS MORNING OVER MUCH
OF CENTRAL INDIANA...BUT ESPECIALLY THE EAST PORTION. A SNOW
ADVISORY IS IN EFFECT OVER THE SOUTH TWO THIRDS OF CENTRAL INDIANA
TONIGHT...SOUTH OF A LINE FROM CLINTON TO WINCHESTER. SNOW
ACCUMULATION WILL BE 2 TO 5 INCHES...WITH ACCUMULATION MAINLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL END OVER EAST INDIANA EARLY MONDAY MORNING. SNOW WILL BE
POSSIBLE AGAIN WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOW ACCUMULATION TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Greene

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Winter Storm, Bartholomew

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Bartholomew forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Knox forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Daviess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 23, 6:00 PM EST to February 24, 4:00 AM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340504, 5340505, 5340506, 5340507, 5340508, 5340509, 5340510, 5340511, 5340512.